SEARCH

SEARCH BY CITATION

Keywords:

  • Antiepileptics;
  • Antidepressants;
  • Antipsychotics;
  • Anxiolytics;
  • Lithium;
  • Pharmacokinetic interactions;
  • Cytochrome P450

Summary: As antiepileptic drugs (AEDs) and psychotropic agents are increasingly used in combination, the possibility of pharmacokinetic interactions between these compounds is relatively common. Most pharmacokinetic interactions between AEDs and psychoactive drugs occur at a metabolic level, and usually involve changes in the activity of the cytochrome P450 mixed-function oxidases (CYP) involved in their biotransformation. As a consequence of CYP inhibition or induction, plasma concentrations of a given drug may reach toxic or subtherapeutic levels, and dosage adjustments may be required to avoid adverse effects or clinical failure. Enzyme-inducing AEDs, such as carbamazepine (CBZ), phenytoin (PHT), and barbiturates, stimulate the oxidative biotransformation of many concurrently prescribed psychotropics. In particular, these AEDs may decrease the plasma concentrations of tricyclic antidepressants, many antipsychotics, including traditional compounds, i.e., haloperidol and chlorpromazine, and newer agents, i.e., clozapine, risperidone, olanzapine, quetiapine, and ziprasidone, and some benzodiazepines. Conversely, new AEDs appear to have a lower potential for interactions with all psychotropic drugs. While antipsychotics and anxiolytics do not significantly influence the pharmacokinetics of most AEDs, some newer antidepressants, such as viloxazine, fluoxetine, and fluvoxamine, may lead to higher serum levels of some AEDs, namely CBZ and PHT, through inhibition of CYP enzymes. No significant pharmacokinetic interactions have been documented between AEDs and lithium. Information about CYP enzymes responsible for the biotransformation of individual agents and about the effects of these compounds on the activity of specific CYP enzymes may help in predicting and avoiding clinically significant interactions. Apart from careful clinical observation, serum level monitoring of AEDs and psychotropic drugs can be useful in determining the need for dosage adjustments, especially if there is any change in seizure control, or possible toxicity.